Florida, 2011

Hail in Florida, July 15, 2011

July 15, 2011 · NWS MLB · 3 events in 2 counties and zones

A cluster of strong to severe thunderstorms developed over Orange and Osceola Counties producing penny to quarter sized hail. This occurred as East Central Florida was in the vicinity of a large-scale frontal boundary which combined with the east coast sea breeze to produce widespread showers and scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A cluster of strong to severe thunderstorms developed over Orange and Osceola Counties producing penny to quarter sized hail. This occurred as East Central Florida was in the vicinity of a large-scale frontal boundary which combined with the east coast sea breeze to produce widespread showers and scattered thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jul 15, 2:28 PM EST, 42 minutes earlier.

Area forecast discussion, Jul 15, 2:28 PM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
328 PM EDT FRI JUL 15 2011

.DISCUSSION...

THIS AFTERNOON/TONIGHT...RIDGE AXIS REMAINS SOUTH OF EAST CENTRAL
FLORIDA WITH A WEAK FRONTAL BOUNDARY ACROSS NORTHERN FLORIDA THIS
AFTERNOON. MOISTURE AND INSTABILITY NORTH OF THE CAPE HAVE
SPARKED SCATTERED STORMS ACROSS LAKE AND VOLUSIA COUNTIES. STORM
MOTION IS GENERALLY TO THE NORTHEAST AND STORMS FROM THE WESTERN
PENINSULA WILL CONTINUE TO MAKE THEIR WAY INTO EAST CENTRAL
FLORIDA AND INTERACT WITH THE INLAND PROPAGATING EAST COAST SEA
BREEZE AS WELL AS VARIOUS OUTFLOW BOUNDARIES FROM EXISTING
CONVECTION. THE SEA BREEZE ITSELF HAS CREATED ISOLATED HEAVY
SHOWERS AND LIGHTNING STORMS ALONG THE COAST SOUTH OF THE CAPE.
MODELS ARE INDICATING SOME LEFTOVER SHOWERS ALONG COASTAL VOLUSIA
COUNTY OVERNIGHT...BUT PRECIPITATION SHOULD END ELSEWHERE BY
MIDNIGHT...DECREASING SIGNIFICANTLY IN INTENSITY AFTER SUNSET.

SAT-MON...STRONG HIGH PRESSURE WILL MOVE OFF THE MID-ATLANTIC
COAST SATURDAY AND BRING EASTERLY (ONSHORE) FLOW THROUGH EARLY
NEXT WEEK. WEAK FRONTAL BOUNDARY WILL DRIFT SOUTH DOWN THE
PENINSULA THROUGH THE WEEKEND AND DISSIPATE OVER SOUTH FLORIDA
BY MONDAY MORNING. THE MAIN FORECAST FEATURE WILL BE A LOW
PRESSURE SYSTEM WHICH MODELS DEVELOP BY SUNDAY. MODELS DISAGREE ON
THE POSITION OF THE WEAK LOW..CURRENTLY PLACING IT ANYWHERE FROM
WELL OFF THE SOUTHEAST U.S. COAST TO OVER THE BAHAMAS. WILL KEEP
AN EYE ON THIS FEATURE FOR INCREASED MOISTURE AND HIGHER RAIN
CHANCES SUNDAY AND INTO NEXT WEEK. HIGH TEMPERATURES OVER THE
WEEKEND WILL BE SIMILAR TO TODAY WITH HIGHS IN THE LOW 90S ALONG
THE IMMEDIATE COAST TO THE MID 90S INLAND AND LOWS IN THE MID 70S
WITH LOW 70S AROUND LAKE OKEECHOBEE.

TUES-THUR...(PREVIOUS DISCUSSION) SFC-MID LEVEL RIDGE AXIS IS
SHUNTED INTO SOUTH FLORIDA ONCE MORE BY MID WEEK IN THE WAKE OF
THE WEAK SURFACE FEATURE ON TUESDAY. BOTH THE GFS AND ECMWF PUSH
THE HIGHEST MOISTURE SOUTH OF THE AREA BRIEFLY ON TUES WITH THE
BOUNDARY BEFORE IT IS ADVECTED BACK OVER THE AREA WED AND THURS AS
LOW AND MID LEVEL FLOW PICKS UP OUT OF THE SOUTHWEST. WITHOUT THE
PRESENCE OF THE FOCUSING BOUNDARY...WILL KEEP POPS NEAR SEASONAL
NORMALS AT 30-40 PERCENT WITH THE DEVELOPMENT OF THE AFTERNOON SEA
BREEZE. DAY TO DAY STORM COVERAGE WILL ULTIMATELY HINGE ON
AFTERNOON BOUNDARY INTERACTIONS AND ANY PERTURBATIONS IN THE MID
LEVEL TROUGH THAT REMAINS OVER THE PENINSULA DURING THE PERIOD.
AFTERNOON HIGHS IN THE LOW-MID 90S AND LOWS IN THE MID 70S.

&&

.AVIATION...
MAINLY VFR CONDITIONS THROUGHOUT THE PERIOD WITH TEMPO MVFR/IFR
CONDITIONS WITH STORMS THIS AFTERNOON. THUNDERSTORMS WILL DECREASE
IN INTENSITY AND BECOME RAIN SHOWERS AFTER SUNSET WITH MOST
PRECIPITATION DISSIPATING BY MIDNIGHT. A FEW LINGERING SHOWERS
WILL BE POSSIBLE AROUND DAB OVERNIGHT.

&&

.MARINE...
WITH A WEAK FRONTAL BOUNDARY TO THE NORTH AND THE FORMATION OF THE
EAST COAST SEA BREEZE THIS AFTERNOON...WINDS ARE CURRENTLY VARIABLE
AT 5 TO 10 KTS OVER THE ATLANTIC WATERS. HIGH PRESSURE MOVING OFFSHORE
THE U.S. EAST COAST WILL BRING ONSHORE FLOW AROUND 10 KTS SATURDAY
THROUGH EARLY NEXT WEEK. RAIN CHANCES WILL REMAIN ABOVE NORMAL AS
THE FRONTAL BOUNDARY MOVES DOWN THE PENINSULA. MODELS ARE ALSO
INDICATING THE FORMATION OF A WEAK LOW PRESSURE SYSTEM POSSIBLY AS
CLOSE AS THE BAHAMAS LATE THIS WEEKEND AND INTO EARLY NEXT WEEK
WITH INCREASING WAVE HEIGHTS SUNDAY THROUGH TUESDAY UP TO 5 TO 6
FEET OFFSHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  90  76  89 /  30  60  30  40
MCO  76  93  76  93 /  20  50  30  50
MLB  76  89  75  90 /  20  50  30  50
VRB  74  91  73  91 /  20  40  30  50
LEE  78  94  77  93 /  20  60  30  40
SFB  78  94  77  93 /  30  60  30  40
ORL  78  93  77  93 /  20  50  30  40
FPR  73  90  72  90 /  20  40  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...BOWEN
RADAR/IMPACT WX....SPRATT
DECISION SUPPORT...MAHALIK
Hazardous weather outlook, Jul 15, 10:51 AM EST, 4 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1151 AM EDT FRI JUL 15 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-152100-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1151 AM EDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
ABUNDANT MOISTURE COMBINED WITH LIGHT SURFACE WINDS WILL ALLOW
SHOWERS AND LIGHTNING STORMS TO FORM ALONG NUMEROUS BREEZE
BOUNDARIES THIS AFTERNOON AND EVENING. STORMS OVER THE WESTERN
PENINSULA WILL SPREAD INTO THE CENTRAL FLORIDA INTERIOR AROUND MID
DAY AND CONTINUE TO ADVANCE SLOWLY EASTWARD AT 5 TO 10 MPH. OTHER
SHOWERS AND STORMS WILL DEVELOP NEAR THE EAST COAST AND WILL MOVE
SLOWLY INLAND. THE GREATEST COVERAGE OF STORMS IS EXPECTED BETWEEN
300 PM AND 600 PM ACROSS THE EASTERN THIRD OF THE STATE. THE
GREATEST THREAT FROM STORMS TODAY WILL BE FROM FREQUENT CLOUD TO
GROUND LIGHTNING. A FEW OF THE MORE INTENSE STORMS MAY ALSO PRODUCE
LOCALLY STRONG WIND GUSTS OF 40 TO 45 MPH. SCATTERED STORMS WILL
LINGER INTO THE EARLY EVENING.

.FLOOD IMPACT...
SLOW STORM MOTION TODAY WILL ALLOW A QUICK ONE TO TWO INCHES OF RAIN
TO FALL AS THE STORMS PASS...WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
SUCH RAINFALL TOTALS WILL RESULT IN PONDING OF WATER ON ROADWAYS
AND IN LOW SPOTS. MOTORISTS SHOULD USE EXTREME CAUTION WHEN
ENCOUNTERING FLOODED LOCATIONS.

.MARINE THUNDERSTORM GUST IMPACT...
BOATERS SHOULD BE ALERT FOR SLOW MOVING AND INTENSIFYING STORMS
OVER INLAND LAKES...THE INTRACOASTAL WATERWAY AND THE ATLANTIC NEAR
SHORE WATERS. CLOUD TO WATER LIGHTNING STRIKES AND GUSTY WINDS TO
AROUND 35 KNOTS WILL BE POSSIBLE WITH A FEW STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH NEXT THURSDAY. ABOVE
NORMAL COVERAGE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
EAST CENTRAL FLORIDA OVER THE WEEKEND AND INTO EARLY NEXT WEEK AS
ABUNDANT MOISTURE COMBINES WITH A WEAK FRONTAL BOUNDARY SLIDING
SOUTH INTO THE AREA. SLOW STORM MOVEMENT WILL CONTINUE TO BRING
LOCALIZED HEAVY RAINFALL AMOUNTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. RAINFALL SPOTTERS ARE
REQUESTED TO REPORT RAIN AMOUNTS OVER THREE INCHES TO THE NATIONAL
WEATHER SERVICE IN MELBOURNE.

SPRATT

In the hours before

Special weather statement, Jul 15, 2:16 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
316 PM EDT FRI JUL 15 2011

FLZ041-044-046-151945-
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-SEMINOLE-
316 PM EDT FRI JUL 15 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH AND SMALL HAIL OVER EASTERN LAKE COUNTY...
NORTHWESTERN SEMINOLE COUNTY...SOUTHERN VOLUSIA COUNTY...

* UNTIL 345 PM EDT.

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER DE
BARY...MOVING EAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE DEBARY...AND LAKE MONROE

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORMS PASS.

LAT...LON 2896 8115 2877 8114 2879 8145 2896 8147
      2901 8119
TIME...MOT...LOC 1915Z 266DEG 5KT 2888 8136

JP
Special weather statement, Jul 15, 3:10 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
410 PM EDT FRI JUL 15 2011

FLZ045-152045-
ORANGE-
410 PM EDT FRI JUL 15 2011

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER CENTRAL ORANGE COUNTY...

* UNTIL 445 PM EDT.

AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER AZALEA
PARK...MOVING NORTHEAST AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE UNION PARK.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2860 8117 2847 8120 2845 8134 2861 8135
TIME...MOT...LOC 2010Z 225DEG 6KT 2854 8125

JP

The radar

The Melbourne radar (KMLB), 80 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Orange

When
July 15, 3:10 PM EST
Where
Orange County, 0.89 mi SE of Azalea Park
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
28.540, -81.311

Orlando media reported quarter sized hail near the intersection of Highways 408 and 436.

Hail, Osceola

When
July 15, 3:15 PM EST
Where
Osceola County, 0.62 mi NNW of Campbell
Measured
0.75 in hail
Reported by
Public
Coordinates
28.259, -81.452

A citizen reported penny sized hail near Campbell.

Hail, Orange

When
July 15, 3:26 PM EST
Where
Orange County, 1.97 mi S of Union Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.542, -81.282

A trained spotter reported quarter sized hail near Highway 408 and Goldenrod Road east of Orlando.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310947, 310960, 311995.